Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2018, 6:02 PM MST for Cochise County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 6:02 PM MST (01:02 UTC)
- Expired
- Jul 20, 2018, 6:30 PM MST
- In force
- 28 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2347 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
114
WUUS55 KTWC 210102
SVRTWC
AZC003-210130-
/O.NEW.KTWC.SV.W.0038.180721T0102Z-180721T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
602 PM MST FRI JUL 20 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
West central Cochise County in southeastern Arizona...
* Until 630 PM MST.
* At 601 PM MST, a severe thunderstorm was located 16 miles northeast
of Sierra Vista, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tombstone.
This includes the following highways...
Route 80 between mile markers 310 and 322.
Route 82 between mile markers 65 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3158 10993 3177 11018 3186 11007 3174 10990
TIME...MOT...LOC 0101Z 194DEG 17KT 3166 11003
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
076
WWUS55 KTWC 210126
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
626 PM MST FRI JUL 20 2018
AZC003-210135-
/O.EXP.KTWC.SV.W.0038.000000T0000Z-180721T0130Z/
Cochise-
626 PM MST FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 630 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3158 10993 3177 11018 3186 11007 3174 10990
TIME...MOT...LOC 0125Z 194DEG 17KT 3176 11000
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:29 PM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 20, 1:29 PM MST, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 129 PM MST Fri Jul 20 2018 .SYNOPSIS...Isolated to scattered thunderstorms will continue this evening and again Saturday afternoon and evening. Then high pressure will strengthen over the region late this weekend into early next week resulting very little storm activity and much warmer temperatures. High temperatures Monday into Wednesday will be much warmer than normal and likely reaching record levels at some locations. && .DISCUSSION...Storms are developing as expected early this afternoon and should continue well into the evening hours. With the instability we have, several will likely get rather feisty and produce strong winds with local heavy rains and possibly small hail. Will need to be watching. Into the mid-afternoon hours storms will likely have a hard time coming off the higher terrain but later in the day that is possible and will need to watch how this pans out. Could be the last chance for the Tucson metro area for storms until toward the end of next week. That said, some of the short range CAM solutions are suggesting a possible after midnight light show for parts of the area including Tucson. Saturday, we will gradually begin to transition to a less favorable thunderstorm environment thanks to upper level high pressure that will build westward from Texas this weekend. Still expecting some storms Saturday, just fewer in number and more limited to higher terrain east and south of Tucson. Also may end up with a fair amount of cloud cover through the morning which would hinder development. Sunday the high approaches and settles overhead Monday through Tuesday. Sunday there will be very limited convection then Monday and Tuesday will not likely see much of any development thanks to the subsidence and mid-level warming. That said, that warming will impact our temperatures significantly. Heights and temperatures 700mb and above are forecast to be at or above the 99th percentile for this time of year which translates to hot temperatures Monday, Tuesday and possibly Wednesday. Unlike June when dewpoints are typical very low they will be higher this event which will make it feel warmer yet. We already have an Heat Warning in effect and that looks great. There is some question for Wednesday as it will depend on how fast the monsoon moisture returns over the area behind the departing high. At a later time we may need to expand the warning into Wednesday at least for western parts of the area. By the end of the week temperatures should return to "normal" with moisture providing for some storms once again. && .AVIATION...Valid through 22/00. SCT TSRA will continue well into this evening and potentially through 21/10Z before with cloud bases 8-10k ft AGL. Some clearing expected after 21/12Z then ISOLD-SCT TSRA will redevelop again after 21/19Z east and south of KTUS. Outside of strong and erratic TSRA outflows, surface winds remain below 12 kts through the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms will continue into the overnight hours then fire up again east and south of Tucson Saturday afternoon, although they should be fewer in number. Upper level high pressure will build over the region significantly suppressing thunderstorms Sunday through Tuesday so they will be tough to come by at all outside of the White Mountains although dewpoints will remain at respectable levels. However, this high will bring near or record level heat to the area Monday through at least Tuesday. Later in the week the high shifts to the west allowing monsoon moisture to begin returning to the area. Winds typically light for mid-summer with the exception of strong gusty winds near thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for AZZ501>509. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 20, 5:34 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 6 SE SIERRA VISTA 31.49N 110.26W
07/20/2018 E1.00 INCH COCHISE AZ TRAINED SPOTTER
SPOTTER #911 IN SIERRA VISTA REPORTS HAIL
NOW UP TO 1" IN DIAMETER.
&&
ECCSpecial weather statement, Jul 20, 5:42 PM MST, 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 542 PM MST FRI JUL 20 2018 AZZ508-512-210130- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 542 PM MST FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 630 PM MST... At 540 PM MST, Doppler radar was tracking a strong thunderstorm 5 miles east of Sunizona, moving west at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sunizona. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3193 10945 3174 10947 3173 10981 3199 10979 TIME...MOT...LOC 0040Z 092DEG 10KT 3184 10955 ECC
Local storm report, Jul 20, 5:52 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
552 PM MST FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 5 SSE SIERRA VISTA 31.50N 110.27W
07/20/2018 E1.00 INCH COCHISE AZ TRAINED SPOTTER
SPOTTER 322 ESTIMATED NICKEL TO QUARTER SIZE
HAIL FALLING FOR ROUGHLY 3-4 MINUTES.
&&
RHLocal storm report, Jul 20, 5:53 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
553 PM MST FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 5 SE SIERRA VISTA 31.51N 110.27W
07/20/2018 E1.00 INCH COCHISE AZ PUBLIC
SPOTTER 374 ESTIMATED QUARTER SIZE HAIL.
&&
RHLocal storm report, Jul 20, 5:57 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
557 PM MST FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 SSE SIERRA VISTA 31.50N 110.28W
07/20/2018 E1.00 INCH COCHISE AZ TRAINED SPOTTER
SPOTTER 905 ESTIMATED QUARTER SIZE HAIL.
&&
RHLocal storm report, Jul 20, 5:59 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
559 PM MST FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 3 ESE SIERRA VISTA 31.55N 110.28W
07/20/2018 E1.00 INCH COCHISE AZ COCORAHS
REPORT VIA COCORAHS ESTIMATED QUARTER SIZE
HAIL.
&&
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:01 PM MST | Flash Flood Warning | TWC | Cochise | 89 min |
| Jul 20, 5:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Jul 20, 5:17 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 43 min |
| Jul 20, 5:42 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Jul 20, 5:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 33 min |
| Jul 20, 6:14 PM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Jul 21, 2:12 AM MST | Areal Flood Advisory | TWC | Pima | 93 min |
| Jul 21, 2:21 AM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Jul 21, 4:21 AM MST | Special Weather Statement | TWC | 39 min | |
| Jul 21, 4:47 PM MST | Special Weather Statement | TWC | Graham | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.